Mississippi, 2008

Tornadoes in Mississippi, September 2, 2008

September 2, 2008 · NWS MEG · 2 events in 2 counties and zones

The remnants of Hurricane Gustav moved inland from the Louisiana Coast northward into Southwest Arkansas. The system weakened as it pushed northward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of Hurricane Gustav moved inland from the Louisiana Coast northward into Southwest Arkansas. The system weakened as it pushed northward. Numerous showers and thunderstorms were associated with the remnants. A few thunderstorms spawned a couple of weak tornadoes across North Mississippi during the late afternoon of September 2nd, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 2, 9:32 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 2, 9:32 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 AM CDT TUE SEP 2 2008

.UPDATE...

TROPICAL DEPRESSION GUSTAV IS LOCATED NEAR SHREVEPORT LOUISIANA
THIS MORNING. RAIN BANDS HAVE PUSHED INTO PARTS OF NORTHWEST
MISSISSIPPI AND EAST CENTRAL ARKANSAS AND CONTINUE TO CREEP
NORTHWARD. THE SYSTEM WILL DRIFT VERY SLOWLY NORTH TODAY AND RAIN
CHANCES WILL CONTINUE TO BE THE GREATEST ACROSS THE AFOREMENTIONED
AREAS. THE SLIGHT RISK FOR SEVERE WEATHER WILL ALSO CONTINUE FOR
THIS AREA THOUGH DEVELOPMENT IS HIGHLY DEPENDANT ON WHETHER SOME
MORE INSTABILITY CAN WORK INTO SOUTHWEST PORTIONS OF THE MID
SOUTH. WILL KEEP LOW POPS ACROSS NORTHEAST SECTIONS OF THE MID
SOUTH TODAY AND MANY OF THESE AREAS WILL REMAIN DRY TODAY.

&&

.PREV DISCUSSION... /ISSUED 453 AM CDT TUE SEP 2 2008/

TROPICAL DEPRESSION GUSTAV IS CENTERED BETWEEN SHREVEPORT AND
LAKE CHARLES LOUISIANA THIS MORNING AND SLOWLY MOVING OFF TO THE
NORTH-NORTHWEST. BANDS OF PRECIPITATION ARE FINALLY MAKING THEIR
WAY INTO THE FAR SOUTHWESTERN CORNER OF THE FORECAST AREA.
ADJUSTED POPS QUITE A BIT FOR THE MIDSOUTH TODAY WITH LOWEST POPS
ACROSS NORTHEAST SECTIONS OF THE MIDSOUTH. THE HIGHEST CHANCES FOR
RAIN WILL BE ACROSS AREAS SOUTHWEST OF MEMPHIS...MAINLY SOUTH OF A
LINE FROM FORREST CITY AR TO BATESVILLE MS TO BRUCE MS. THIS AREA
ALSO HAS THE BEST SHEAR AND AS A RESULT THE BEST SHOT FOR SEVERE
WEATHER TODAY INCLUDING DAMAGING WINDS AND POSSIBLY ISOLATED
TORNADOES. FOR NOW...REMOVED A FEW COUNTIES FROM THE WIND ADVISORY
AS WINDS WILL REMAIN BELOW CRITERIA. DID LEAVE
PHILLIPS...COAHOMA...QUITMAN AND TALLAHATCHIE COUNTIES IN THE WIND
ADVISORY AS A FEW BANDS FROM GUSTAV COULD BRING GUSTY WINDS.

THE REMNANTS OF GUSTAV WILL MOVE INTO SOUTHWEST ARKANSAS TONIGHT
LEAVING THE AREA ON THE FAR EASTERN SIDE OF THE STORM. THE BEST
CHANCES OF RAIN TONIGHT WILL BE ACROSS AREAS WEST OF INTERSTATE
55. BY WEDNESDAY...GUSTAV WILL BEGIN TO MOVE NORTH ACROSS WESTERN
ARKANSAS. ONCE AGAIN...THE BEST CHANCES OF RAIN WILL CONTINUE TO
BE ACROSS THE WESTERN HALF OF THE MIDSOUTH. THIS AREA WILL NEED TO
BE WATCHED CLOSELY TO SEE IF ANY DRY AIR GETS ENTRAINED INTO THE
SYSTEM WHICH WILL IMPROVE THE ENVIRONMENT FOR TORNADOES. AS FAR AS
A FLASH FLOOD WATCH...DECIDED NOT TO ISSUE ONE THIS MORNING AS
THE HEAVIEST RAIN LOOKS TO REMAIN WEST OF THE MIDSOUTH THROUGH
WEDNESDAY.

BY THURSDAY...GUSTAV REMNANTS WILL BE PICKED UP BY AN UPPER TROUGH
DIGGING SOUTHWARD ACROSS THE CENTRAL PLAINS. BEST CHANCES OF RAIN
FOR THE ENTIRE AREA WILL BE THURSDAY AND THURSDAY NIGHT AS GUSTAV
LIFTS NORTHEAST. ONCE AGAIN THE HEAVIEST RAINFALL LOOKS TO REMAIN
NORTH OF THE AREA. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ON FRIDAY BEFORE HIGH PRESSURE BUILDS OVER THE AREA BY
THE WEEKEND. DRY CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES
CAN BE EXPECTED SATURDAY THROUGH MONDAY BEFORE THE NEXT UPPER
LEVEL TROUGH APPROACHES THE AREA BY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  85  74  85  73 /  40  60  60  50
MKL  87  69  87  68 /  30  20  20  30
JBR  85  71  82  68 /  40  70  70  80
TUP  84  71  87  69 /  40  30  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR PHILLIPS.

MO...NONE.
MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COAHOMA-QUITMAN-
     TALLAHATCHIE.

TN...NONE.
&&

SJM/KNS
Hazardous weather outlook, Sep 2, 6:21 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
721 AM CDT TUE SEP 2 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
721 AM CDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND A FEW ISOLATED
TORNADOES WILL BE POSSIBLE TODAY AS BANDS OF PRECIPITATION FROM
GUSTAV MOVE ACROSS THE AREA. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE ACROSS AREAS SOUTHWEST OF A LINE FROM MARIANNA ARKANSAS TO
CHARLESTON MISSISSIPPI.

WINDS UP TO 25 MPH WITH GUSTS UP TO 40 MPH CAN BE EXPECTED ACROSS
LEE COUNTY IN ARKANSAS AND COAHOMA...QUITMAN...AND TALLAHATCHIE
COUNTIES IN MISSISSIPPI TODAY. A WIND ADVISORY IS IN EFFECT FOR
THESE COUNTIES THROUGH 700 PM CDT.

HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE TODAY AND
TONIGHT AS RAIN BANDS FROM GUSTAV ROTATE ACROSS SOUTHERN PORTIONS
OF THE MIDSOUTH. LOCATIONS SOUTHWEST OF A MARIANNA ARKANSAS TO
COFFEEVILLE MISSISSIPPI LINE WILL SEE 1 TO 2 INCHES OF RAIN WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS INCLUDING DAMAGING WINDS
AND ISOLATED TORNADOES WILL BE POSSIBLE ON WEDNESDAY ACROSS AREAS
WEST OF A LINE FROM CORNING ARKANSAS TO CHARLESTON MISSISSIPPI
INCLUDING THE CITY OF JONESBORO. THE BEST TIME FRAME FOR SEVERE
THUNDERSTORM DEVELOPMENT WILL BE DURING THE AFTERNOON AND EVENING
HOURS AS BANDS OF SHOWERS AND THUNDERSTORMS FROM GUSTAV MOVE
ACROSS THE MIDSOUTH.

THE HEAVY RAINFALL AND FLOODING THREAT WILL CONTINUE WEDNESDAY
AND INTO THURSDAY AS GUSTAV MOVES ACROSS ARKANSAS AND EVENTUALLY
INTO THE MIDSOUTH. LOCATIONS WEST OF INTERSTATE 55...INCLUDING
EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
MISSISSIPPI...WILL SEE 1 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE
WEATHER OPERATIONS TODAY AND WEDNESDAY ACROSS EASTERN ARKANSAS AND
NORTHWEST MISSISSIPPI. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER...STRONG WIND GUSTS...OR FLOODING THAT OCCURS THIS
WEEK TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

KNS

In the hours before

Special weather statement, Sep 2, 2:23 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT TUE SEP 2 2008

MSZ021-022100-
YALOBUSHA MS-
323 PM CDT TUE SEP 2 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 11
MILES SOUTHEAST OF COFFEEVILLE AT 323 PM CDT...MOVING NORTHWEST AT 40
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. THIS
STORM DOES SHOW SIGNS OF WEAK ROTATION.

PEOPLE IN YALOBUSHA COUNTY...INCLUDING THE CITY OF WATER VALLEY...
SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Yalobusha

When
September 2, 2:26 PM CST to 2:27 PM CST
Where
Yalobusha County, 3.34 mi W of Benwood to 3.31 mi W of Benwood
Rating
EF0
Path length
0.04 mi
Path width
25 yd
Property damage
$200
Reported by
Amateur Radio
Coordinates
33.930, -89.588

A tornado briefly touched down twice in a field along County Road 139 near Highway 330, southeast of Coffeeville. A few tree limbs were knocked down as a result of the tornado.

Tornado, Lafayette

When
September 2, 3:17 PM CST to 3:18 PM CST
Where
Lafayette County, 0.57 mi NNE of Paris to 0.7 mi NNE of Paris
Rating
EF0
Path length
0.13 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
34.187, -89.465

A tornado briefly touched down off of Highway 9 W near Paris. No damage occurred from the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134915, 134920.